Alabama, 2009Damaging Winds in Alabama, July 31, 2009
July 31, 2009 · NWS MOB · 2 events in 2 counties and zones
Thunderstorms produced strong downburst winds that downed trees in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced strong downburst winds that downed trees in southwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 30, 8:30 PM CST, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 30, 8:30 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
930 PM CDT THU JUL 30 2009
.MESOSCALE UPDATE...THE ACTIVE UPPER LEVEL WESTERLIES HAVE CREATED
ALL SORTS OF HAVOC IN THE VARIOUS MODELS... NONE OF WHICH IS
HANDLING THE EVOLUTION OF CONVECTION WELL AT ALL. THE PRIMARY MID
LEVEL SHORTWAVE...BEST DEFINED AT 700 MB...WAS LOCATED OVER EASTERN
AR/WESTERN TN. THIS PARTICULAR PIECE OF ENERGY SPARKED A LARGE
CONVECTIVE COMPLEX OVER THE MIDSOUTH WHICH IS NOW WEAKENING AND
PULLING FURTHER TO THE NORTHEAST. THE SCATTERED CONVECTION ACROSS
OUR REGION HAS DIMINISHED GREATLY OVER THE LAST HOUR...LEAVING ONLY
A FEW CELLS ON THE RADAR SCOPE. A REVIEW OF THE UPPER AIR DATA AND
WATER VAPOR IMAGERY DOES NOT SHOW ANY SIGNIFICANT SHORTWAVES
AFFECTING OUR REGION FOR MUCH OF THE NIGHT. WE ARE MONITORING
ANOTHER CONVECTIVE BLOWUP OVER EXTREME EASTERN TX/WESTERN LA...BUT
IT WOULD NOT ARRIVE INTO OUR WESTERN ZONES UNTIL CLOSE TO 12Z...IF
IT HOLDS TOGETHER.
THEREFORE...WE ARE A BIT PESSIMISTIC ABOUT THE ADVERTISED LIKELY
POPS OVER THE NORTHWEST ZONES OVERNIGHT GIVEN THE LACK OF NEARBY
ONGOING CONVECTION OR MID LEVEL FORCING. HOWEVER...GIVEN THE
PLENTIFUL MOISTURE AVAILABLE WITH PWATS OVER 2 INCHES...LINGERING
INSTABILITY...AND THE POTENTIAL FOR SMALLER SCALE PERTURBATIONS TO
MOVE THROUGH THE AREA...WILL KEEP POPS IN THE 20-40 PERCENT RANGE
OVERNIGHT...BECOMING HIGHEST OVER THE WESTERN ZONES TOWARD DAYBREAK
TO ACCOUNT FOR THE AFOREMENTIONED ACTIVITY OVER TX/LA.
WITH THE MAIN UPPER LEVEL DYNAMICS PULLING AWAY WELL TO THE NORTH OF
THE AREA...THE THREAT OF SEVERE WEATHER OVERNIGHT IS VERY MARGINAL.
THIS THINKING AGREES WITH THE LATEST SPC DAY 1 OUTLOOK WHICH HAS
REMOVED THE NORTHERN CWA FROM ITS SLIGHT RISK AREA. 34/JFB
&&
.MARINE...THE LATE EVENING PACKAGE WILL REFLECT LOWER EXPECTATIONS
FOR WINDS AND SEAS THROUGH TOMORROW. WINDS ARE EXPECTED TO INCREASE
SOMEWHAT OVERNIGHT AS THE MARINE BOUNDARY LAYER BECOMES BETTER
MIXED. IN GENERAL EXPECT WINDS IN THE 10-15 KT RANGE...CLOSER TO 15
KT AT TIMES OVERNIGHT. THIS ONLY PRODUCES SEAS IN THE 2-3 FT RANGE.
SEAS HOLD STEADY FOR TOMORROW AND A 10-15 KT ONSHORE FLOW IS
EXPECTED TO PERSIST WITH THE SFC HIGH PRESSURE ANCHORED OFF OF THE
SOUTHEAST ATLANTIC COAST. WINDS AND SEAS WILL BECOME LOCALLY HIGHER
IN SCATTERED SHOWERS AND THUNDERSTORMS. 34/JFB
/PREVIOUS DISCUSSION ISSUED 303 PM CDT THU JUL 30 2009/
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...ANOTHER IN A STRING
OF WARM AND MUGGY DAYS...DEW POINTS NEAR 80 IN THE MID MORNING
BEFORE CONVECTION GETS GOING GOOD. A BIT OF A CHANGE FOR TONIGHT AS
MOST GUIDANCE SHOW A SURFACE LOW MOVING FROM CENTRAL MISSISSIPPI
INTO NORTHERN ALABAMA OVERNIGHT. A BIT UNUSUAL FOR SUMMER BUT THERE
WILL BE A POSSIBILITY OF SEVERE STORMS LATER TONIGHT AS THE SHEAR
INCREASES A BIT OVER THE NORTHERN COUNTIES WITH THE LOW PASSING
NORTH OF THE AREA. FOR NOW I WILL JUST MENTION HEAVY RAIN AND GUSTY
WINDS OVER THE NORTHERN AREAS. FRIDAY WILL BE ANOTHER DAY WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AND WITH THE
PRECIPITABLE WATER VALUES REMAINING IN EXCESS OF TWO INCHES WILL
LIKELY BE SOME HEAVY RAINS DURING THE DAY FRIDAY WITH CONVECTION
DIMINISHING WITH THE LOSS OF AFTERNOON HEATING. SATURDAY AND SUNDAY
SHOULD BE BACK TO MORE OF A NORMAL SUMMER TYPE SITUATION WITH
SHOWERS AND THUNDERSTORMS PEAKING IN THE AFTERNOON HOURS. MOSTLY
UPPER 80S ON FRIDAY FOR HIGHS WITH THE HIGHER POPS THEN AROUND 90
FOR THE WEEKEND. /11
.LONG TERM...(MONDAY THROUGH THURSDAY)NEAR SEASONABLE TEMPERATURES
AND PRECIPITATION CHANCES THROUGH THIS PERIOD. NO CHANGES MADE TO
THE PREVIOUS FORECAST MONDAY THROUGH THURSDAY. /11
&&
.AVIATION...00Z ISSUANCE...MVFR AND VFR ALL TERMINALS EXCEPT IN
AREAS OF CONVECTION WHERE RAIN WILL BE HEAVY ENOUGH TO BRING IFR TO
VLIFR CONDITIONS AND STRONG GUSTY WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 77 87 77 90 / 50 70 30 60
PENSACOLA 77 88 76 89 / 40 70 30 60
DESTIN 79 87 78 89 / 30 70 30 50
EVERGREEN 74 86 73 90 / 50 80 30 60
WAYNESBORO 72 89 71 89 / 70 70 30 50
CAMDEN 73 90 73 91 / 60 80 30 60
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 30, 9:00 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CDT THU JUL 30 2009
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-311500-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1000 PM CDT THU JUL 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...AND THE
COASTAL WATERS OF ALABAMA AND WEST FLORIDA PANHANDLE.
.DAY ONE...TONIGHT
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT
AS THE ATMOSPHERE REMAINS MOIST AND UNSTABLE. SEVERE WEATHER IS NOT
EXPECTED OVERNIGHT AND THE MAIN THREAT FROM ANY THUNDERSTORMS WILL
BE HEAVY DOWNPOURS AND DANGEROUS LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY AND LINGER OVERNIGHT.
GUSTS OVER 35 MPH AND HEAVY DOWNPOURS ARE POSSIBLE BUT ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.
SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION UNLIKELY.
In the hours before
Special weather statement, Jul 31, 2:16 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
316 AM CDT FRI JUL 31 2009
ALZ061-063-MSZ076-079-310900-
UPPER MOBILE-GEORGE-GREENE-LOWER MOBILE-
INCLUDING THE CITIES OF...LUCEDALE...
316 AM CDT FRI JUL 31 2009
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GEORGE...GREENE AND
MOBILE COUNTIES...
AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM AGRICOLA TO 2 MILES SOUTH OF BAYOU
LA BATRE...MOVING EAST AT 30 MPH.
THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
DIXON CORNER...DEES...SHIPMAN...SAINT ELMO...MOFFET...DAWES...MOFFET
AND EARLVILLE THROUGH 400 AM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
Special weather statement, Jul 31, 2:46 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
346 AM CDT FRI JUL 31 2009
ALZ059-062-064-FLZ001>004-310945-
ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-LOWER
BALDWIN-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...PENSACOLA AND BAY MINETTE...
346 AM CDT FRI JUL 31 2009
...STRONG THUNDERSTORMS WILL AFFECT ESCAMBIA...BALDWIN AND SANTA
ROSA COUNTIES...
AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF STRONG THUNDERSTORMS FROM 11 MILES NORTHWEST OF I10
NEAR THE BATTLESHIP TO 7 MILES SOUTH OF MOUTH OF WEEKS BAY...MOVING
EAST AT 25 MPH.
THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
POINT CLEAR...MOUTH OF WEEKS BAY...TURKEY BRANCH...MONTROSE...PARK
CITY...MONTROSE...OAK AND MARLOW THROUGH 445 AM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
Thunderstorm Wind, Baldwin
- When
- July 31, 3:15 AM CST to 3:17 AM CST
- Where
- Baldwin County, 5 mi E of Daphne
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.600, -87.816
Winds estimated at 60 mph downed trees across County Road 54.
Thunderstorm Wind, Mobile
- When
- July 31, 9:30 AM CST to 9:32 AM CST
- Where
- Mobile County, 7 mi WSW of Mobile Bates Fld
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- NWS Employee
- Coordinates
- 30.641, -88.339
Winds estimated at 60 mph downed several trees in The Lakes subdivision in West Mobile.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 31, 20091 death · 1 injured · 1 event
- Rip Current in New York, July 31, 20091 death · 1 event
- Tornadoes and Hail in Kansas, July 31, 2009$1.0 million · EF0 · 24 events
- Tornadoes and Damaging Winds in Connecticut, July 31, 20092 injured · $155,000 · EF1 · 21 events
- Damaging Winds in New Jersey, July 31, 20092 injured · $545,000 · 74 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$555,000 · 1.75 in hail · 10 events
- Damaging Winds in Maryland, July 31, 20092 injured · $300,000 · 56 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Texas, July 31, 2009$439,000 · 56 kt wind · 5 events
- Damaging Winds in Massachusetts, July 31, 2009$170,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$140,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 31, 2009$195,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 31, 2009$115,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190874, 190875.